A new drug trend is emerging in the United States: brightly colored fentanyl pills and powders. These drugs are brightly colored like chalk and candy, potentially making them more attractive to children and young people. Although these substances may resemble candy, don’t be fooled—they are deadly. It is important for parents to be aware of this new fentanyl disguise and to keep it away from children.
What is Fentanyl?
Fentanyl is a synthetic or man-made opioid; an opioid is a substance that alters the perception of pain and triggers the release of endorphins, creating a temporary—yet powerful—feeling of pleasure. Opioids can be prescribed by physicians to manage severe pain, but many opioids can be obtained illegally for illicit uses. All types of opioids are addictive, and the overuse of these drugs can lead to harmful effects. Fentanyl, according to the Drug Enforcement Administration, is one of the deadliest drugs and affects people in all fifty states. The problem is compounded by the fact that fentanyl is a common contaminant in other illicitly obtained substances like cocaine, methamphetamine, THC and counterfeit alprazolam.
Overdose is common among people who use illegal opioids and those who misuse prescribed medication. Unfortunately, with new disguises—such as rainbow-colored fentanyl—unintentional overdose in children is on the rise. Children are more susceptible to overdose given their smaller size, lower weight and lack of opioid tolerance. Overdose can be life-threatening and requires immediate attention.
Overdose symptoms include:
Lessened alertness or awareness
Loss of consciousness
Blue or gray lips
Clammy or cold skin
If your child is experiencing these symptoms, call 911 immediately and administer naloxone if available.
What is Naloxone?
Naloxone is a medication that quickly reverses an opioid overdose; it is safe to use on children who are experiencing an overdose. It works by attaching to opioid receptors and blocking the effects of the opioids in your system. Naloxone works in your body for 30-90 minutes. Once it wears off, it is possible for someone to continue experiencing the effects of an overdose; that is why it’s important to seek help immediately.
This medication comes in two FDA-approved forms: nasal spray and needle. If you or someone close to you struggles with opioid addiction, it is important to have naloxone nearby. You can buy it at local pharmacies or local health groups commonly distribute it. Refer to SAMHSA’s Opioid Overdose Prevention Toolkit for more information on how to administer naloxone.
What can I do to protect my child?
Keep medication out of sight and away from children: Designate a safe, locked spot for all medications (prescription and over the counter) in the household.
Have a conversation: Using age-appropriate language, talk to your child about the dangers of drug usage (read more here). Talk to them about this new trend so they can spot warning signs. Refrain from judgment so your child can openly share what is on their mind. Make sure to advise them never to use medication without adult supervision, and never to take unknown substances.
Monitor your child’s social media usage: Ask your child what content they are engaging with and who they are talking to. If someone offers to sell your child drugs, report and block the user. Make sure to contact your local police station.
Natalie I. Rine, PharmD, BCPS, BCCCP, is Director of the Central Ohio Poison Center at Nationwide Children's Hospital.
Browse by Author
About this Blog
Pediatric News You Can Use From America’s Largest Pediatric Hospital and Research Center
700 Children’s® features the most current pediatric health care information and research from our pediatric experts – physicians and specialists who have seen it all. Many of them are parents and bring a special understanding to what our patients and families experience. If you have a child – or care for a child – 700 Children’s was created especially for you.